| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Stomach Removal
April 2001

Q. A year ago my mother had 2/3 of her stomach removed due to hemorrhaging ulcers. Before this operation she also underwent a procedure to prevent the acid from remaining in her stomach. In this surgery the surgeon cut and destroyed the muscle at the bottom of her stomach that contracts and controls the release of food into her intestine. The result is that she now has The Dumping Syndrome.

She frequently has diarrhea that she takes over-the-counter Immodium to help control it. In addition she has a mild to severe reaction to almost everything she eats and it also happens if she over-eats. These symptoms are: slurred speech, foggy headed, being hot to the point of sweating, rapidly pounding heart, can not remain awake, and severe depression to the point of crying for no apparent reason. The reaction will last from 15 minutes to all day.

She sucks on hard candy to try to relieve some of the symptoms which seem to help at times. She is a 54 year old woman who struggles to weigh 88 pounds. Her teeth are so deteriorated that she needs dentures but due to past medical bills, she cannot afford to go to the dentist. My mother is a sickly woman and I really wish I could help improve her life on a daily basis. Please give me any information you can on pancreatic enzymes, or any other medication you believe will help. Thank You.

A. The Dumping Syndrome occurs, as you mentioned, because the food from the stomach 'dumps' quickly into the small intestine. The small intestine is unable to handle the food, and there can be wild swings in the blood levels causing a variety of symptoms. The classic treatment for the Dumping Syndrome is to eat smaller, more frequent meals. Pancreatic enzymes are usually not helpful because there's not a problem with the pancreas. Still, it is a very troublesome problem. You can learn more about the Dumping Syndrome at several different Web sites.

For example http://www.ohsu.edu/cliniweb/C6/C6.405.650.html will link to a large number of sites related to the diagnosis and treatment of the Dumping Syndrome.

Alternately, http://www.niddk.nih.gov/health/digest/summary/rapidem/rapidem.htm is a page designed for patients from the National Institutes of Health.

Disclaimer Back to Ask the Medical Experts